OF MEDICATIONS AND MASSACRES

Once again, in the case of the North Illinois University killings, there is a possible link to medications – reportedly anti-depressants. And, once again, media and officials are downplaying it. In this case, the reported situation is that the killer stopped using his meds a few weeks before the massacre, but this statement by a police official does not qualify as serious inquiry. For example, if there was actually some connection, it could have been because:

– Some people have extremely violent reactions when they stop using the drugs. If so, what steps need to be taken to avoid this?

– The drugs had altered the killer’s brain in some way that not only contributed to the violence but got him to give up taking the drugs.

Of course, there may be no connection at all, but – as pointed out here in the past – the use of anti-depressants and similar drugs is so prevalent that one need not have more than a miniscule chance of violent reactions to have major consequences.

While there are no answers at present, we do know this: neither medicine nor the media seems to care much.

Medicine is part science and part gambling. That’s what all the small print on your prescriptions is about. We need to look at the odds more closely.

Advertisements

One thought on “OF MEDICATIONS AND MASSACRES

  1. My wife works with a nineteen year old man at a grocery chain. He confided to her yesterday (while commenting on the Northern Illinois U. event) that he had ceased taking antidepressants because they made him angry over trivial matters, e.g. a pencil rolling off a desk "caused me to go beserk". The FDA and the drug co.s are out of control.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s